South Carolina, 2015

Damaging Winds in South Carolina, June 30, 2015

June 30, 2015 · NWS CHS · 9 events in 5 counties and zones

A strong line of organized thunderstorms developed across central and southeast Georgia in the early afternoon and pushed through southeast South Carolina in the late afternoon and evening hours. These thunderstorms produced damaging wind gusts as the progressed to the east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A strong line of organized thunderstorms developed across central and southeast Georgia in the early afternoon and pushed through southeast South Carolina in the late afternoon and evening hours. These thunderstorms produced damaging wind gusts as the progressed to the east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 30, 3:12 PM EST, 49 minutes earlier.

Area forecast discussion, Jun 30, 3:12 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
412 PM EDT TUE JUN 30 2015

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL RESIDE ACROSS THE AREA WHILE A TROUGH
OF LOW PRESSURE PERSISTS INLAND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
TONIGHT...THE FORECAST AREA WILL RESIDE ON THE WESTERN PERIPHERY
OF ATLANTIC HIGH PRESSURE WHILE A PIEDMONT TROUGH BECOMES MORE
PRONOUNCED INLAND. MEANWHILE ALOFT...A MID LEVEL TROUGH WILL
CONTINUE TO ENCOMPASS THE EASTERN HALF OF THE COUNTRY WITH
SHORTWAVE ENERGY PROGGED TO APPROACH AND CROSS THE FORECAST AREA
THIS EVENING INTO TONIGHT.

LATE THIS AFTERNOON...SHOWERS AND THUNDERSTORMS ARE BEGINNING TO
MOVE INTO THE FORECAST AREA FROM THE WEST. SPC MESOANALYSIS SHOWS
MLCAPE RANGING FROM AROUND 1000 J/KG ACROSS OUR NORTHERN
ZONES...TO NEAR 2000 J/KG IN THE SOUTH. THIS IN COMBINATION WITH BULK
LAYER SHEAR ON THE ORDER OF 25-30 KT WILL SUPPORT A FEW STRONGER
TO SEVERE STORMS. ONE FACTOR THAT MAY HINDER SEVERE POTENTIAL IS
THE UNIMPRESSIVE MID LEVEL LAPSE RATES THAT ARE CURRENTLY -5.5 TO
-6 C/KM. THE PRIMARY THREAT WITHIN STRONGER STORMS WOULD BE
DAMAGING WIND GUSTS SEEING DCAPE VALUES IN EXCESS OF 1000 J/KG AND
DRY SUB-CLOUD LAYER AIR. LARGE HAIL WILL BE POSSIBLE AS WELL BUT
OVERALL IT IS EXPECTED TO BE MORE OF A WIND EVENT. A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT FOR OUR SOUTHEAST GEORGIA
AND FAR SOUTHERN SC COUNTIES WHERE BETTER THERMODYNAMICS ARE
LOCATED UNTIL 8 PM THIS EVENING.

LATER TONIGHT...CLOUD COVER AND CONVECTIVE ACTIVITY/SEVERE THREAT IS
LARGELY EXPECTED TO DIMINISH BY 03Z AS THE SHORTWAVE PUSHES OFF
THE COAST. LOW TEMPERATURES WILL RANGE FROM AROUND 70 INLAND TO
MID 70S AT THE BEACHES.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
WEDNESDAY...A DEEP AREA OF LOW PRESSURE WILL TRACK OVER THE GREAT
LAKES REGION MIDWEEK WITH A TROUGH AXIS THAT EXTENDS SOUTHWARD NEAR
THE SOUTHEASTERN UNITED STATES. THIS TROUGH SHOULD SLIGHTLY ENHANCE
A PIEDMONT TROUGH CURRENTLY POSITIONED INLAND WHILE A SUBTLE H5
SHORTWAVE ROUNDS THE BASE OF THE TROUGH CENTERED TO OUR NORTH.
FORCING SHOULD BE ENOUGH FOR A FEW SHOWERS AND/OR THUNDERSTORMS
DURING PEAK HEATING HOURS. HOWEVER...COVERAGE WILL BE LIMITED GIVEN
A DOWNSLOPING WIND COMPONENT ASSOCIATED WITH A WESTERLY FLOW ALOFT.
HIGH TEMPS ARE EXPECTED TO PEAK IN THE LOW TO MID 90S...WARMEST
INLAND. OVERNIGHT LOWS WILL RANGE IN THE LOW TO MID 70S AWAY FROM
THE COAST.

THURSDAY AND FRIDAY...THE AREA WILL REMAIN POSITIONED BETWEEN A WEAK
SFC TROUGH INLAND AND SFC HIGH PRESSURE OVER THE WESTERN ATLANTIC.
THE PATTERN WILL FAVOR MORE OF A SOUTHWEST FLOW THAT RETURNS GREATER
MOISTURE TO THE SOUTHEASTERN UNITED STATES THROUGH LATE WEEK. PWATS
NEAR 2.0 INCHES DURING PEAK HEATING HOURS WILL BE SUFFICIENT TO
SUPPORT CHANCES OF SHOWERS AND/OR THUNDERSTORMS ON THURSDAY. A
SLIGHT AMPLIFICATION OF A MID LVL TROUGH CENTERED WELL TO OUR NORTH
ALONG WITH A SERIES OF H5 SHORTWAVES ROUNDING ITS BASE SHOULD RESULT
IN SLIGHTLY GREATER COVERAGE OF SHOWERS AND/OR THUNDERSTORMS ON
FRIDAY...ESPECIALLY AS PWATS INCREASE ABOVE 2.0 INCHES OVER MOST OF
THE AREA. HIGH TEMPS WILL BE SIMILAR EACH AFTERNOON...IN THE LOWER
90S...WITH A FEW LOCATIONS POSSIBLY REACHING THE MID 90S INLAND.
OVERNIGHT LOWS SHOULD RANGE IN THE LOW TO MID 70S AWAY FROM THE
COAST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE UPPER TROUGH WILL DEAMPLIFY ALLOWING THE RIDGE TO BUILD OVER THE
SOUTHEAST UNITED STATES. ATLANTIC HIGH PRESSURE WILL PREVAIL AT THE
SURFACE WHILE A TROUGH EXISTS WELL INLAND. WARMING MID LEVELS WILL
DECREASE THE COVERAGE OF SHOWERS AND TSTMS WHILE INCREASING
THICKNESSES YIELD HIGH TEMPS IN THE MIDDLE 90S MOST DAYS.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
MAINLY VFR THROUGH 18Z WEDNESDAY. PERIODS OF REDUCED CIGS/VSBYS
POSSIBLE WITHIN SHOWERS AND THUNDERSTORMS THIS AFTERNOON/EVENING.
HAVE TRIED TO PUT BEST TIMING OF TERMINAL IMPACT IN THE TAF...BUT
AMENDMENTS WILL LIKELY BE NEEDED AS TRENDS BECOME BETTER DEFINED.
CONVECTION WILL LARGELY DIMINISH BY 06Z TONIGHT. ADDITIONAL
SHOWERS/THUNDERSTORMS POSSIBLE TOMORROW AFTERNOON...BUT ANY
IMPACTS ARE EXPECTED TO OCCUR AFTER 18Z.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS WILL LIKELY PREVAIL
THROUGH LATE WEEK. HOWEVER...BRIEF FLIGHT RESTRICTIONS ARE POSSIBLE
DURING AFTERNOON SHOWERS/THUNDERSTORMS.

&&

.MARINE...
ATLANTIC HIGH PRESSURE WILL GENERALLY DOMINATE THE WEATHER PATTERN
OVER THE COASTAL WATERS WITH A PIEDMONT TROUGH SITUATED INLAND. A
TIGHTENED PRESSURE GRADIENT BETWEEN THE TWO FEATURES WILL KEEP WINDS
FAIRLY ELEVATED THROUGH THE PERIOD...HOWEVER NO HEADLINES ARE
ANTICIPATED AT THIS TIME. SEA BREEZE CIRCULATIONS AND NOCTURNAL LOW
LEVEL JETTING WILL ALLOW SOUTH/SOUTHWEST WINDS TO PEAK NEAR 15-20
KTS...WITH 20 KTS LOCALLY AT TIMES IN FAVORED LOCATIONS. WE COULD
SEE WIND GUSTS APPROACH MARGINAL SMALL CRAFT ADVISORY LEVELS LATE
WEEK. SEAS WILL BE 2-4 FEET ON AVERAGE...BUT COULD REACH 5 FT IN THE
OUTER PORTIONS OF THE WATERS DURING NOCTURNAL SURGES.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...ECT
SHORT TERM...DPB
LONG TERM...JRL
AVIATION...ECT
MARINE...DPB/ECT
Hazardous weather outlook, Jun 30, 3:36 PM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
436 PM EDT TUE JUN 30 2015

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-012045-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
436 PM EDT TUE JUN 30 2015

...SEVERE THUNDERSTORM WATCH 374 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-374-012045-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
436 PM EDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...SHOWERS AND THUNDERSTORMS WILL APPROACH
THE WATERS LATE THIS AFTERNOON INTO THE EVENING. A FEW OF THESE
STORMS COULD BECOME SEVERE...WITH STRONG WIND GUSTS THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 30, 2:59 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
359 PM EDT TUE JUN 30 2015

SCZ040-302030-
ALLENDALE SC-
359 PM EDT TUE JUN 30 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE COUNTY
UNTIL 430 PM EDT...

AT 359 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MILLETT...OR 11 MILES SOUTHEAST OF SAVANNAH RIVER SITE...MOVING EAST
AT 45 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SYCAMORE...ULMER...SEIGLING...APPLETON...MARTIN AND MILLETT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3311 8137 3311 8129 3312 8120 3305 8112
      3303 8152 3305 8155 3305 8157 3306 8158
      3307 8160 3308 8160 3308 8161 3310 8161
      3316 8153
TIME...MOT...LOC 1959Z 261DEG 40KT 3309 8158

FWA
Special weather statement, Jun 30, 3:10 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
410 PM EDT TUE JUN 30 2015

GAZ087-088-099-100-114-115-SCZ040-302100-
EVANS GA-CANDLER GA-BULLOCH GA-TATTNALL GA-SCREVEN GA-JENKINS GA-
ALLENDALE SC-
410 PM EDT TUE JUN 30 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH...EVANS...
CANDLER...JENKINS...SCREVEN...TATTNALL AND ALLENDALE COUNTIES UNTIL
500 PM EDT...

AT 410 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SARDIS TO 6 MILES
SOUTH OF GORDONIA ALTAMAHA STATE PARK...AND MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
STATESBORO...REIDSVILLE...METTER...ALLENDALE...SYLVANIA...CLAXTON...
WESTSIDE AND MIDDLEGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3218 8219 3295 8186 3291 8176 3304 8156
      3305 8129 3186 8192 3193 8222
TIME...MOT...LOC 2010Z 272DEG 16KT 3291 8178 3201 8218
Special weather statement, Jun 30, 3:52 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
452 PM EDT TUE JUN 30 2015

GAZ101-116-118-138-302115-
EFFINGHAM GA-INLAND LIBERTY GA-INLAND CHATHAM GA-INLAND BRYAN GA-
452 PM EDT TUE JUN 30 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...CHATHAM...
LIBERTY AND EFFINGHAM COUNTIES UNTIL 515 PM EDT...

AT 452 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PEMBROKE...MOVING EAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...

SAVANNAH AIRPORT...POOLER...PEMBROKE...I-16/I-95
INTERCHANGE...LANIER... RINCON...GARDEN CITY AND PORT WENTWORTH.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3217 8172 3224 8144 3225 8143 3231 8116
      3197 8120 3201 8173
TIME...MOT...LOC 2052Z 271DEG 49KT 3210 8164
Special weather statement, Jun 30, 3:54 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
454 PM EDT TUE JUN 30 2015

SCZ043-044-302200-
INLAND COLLETON SC-DORCHESTER SC-
454 PM EDT TUE JUN 30 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER COUNTY
UNTIL 600 PM EDT...

AT 453 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ST. MATTHEWS TO 7
MILES EAST OF ULMER...AND MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
INDIAN FIELD...ST. GEORGE AND REEVESVILLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3333 8050 3328 8049 3327 8045 3326 8043
      3327 8039 3326 8036 3309 8088 3313 8089
      3333 8051
TIME...MOT...LOC 2053Z 247DEG 39KT 3365 8087 3312 8108

FWA

The radar

The Charleston,SC radar (KCLX), 48 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allendale

When
June 30, 4:01 PM EST to 4:02 PM EST
Where
Allendale County, 0.9 mi SE of Seigling
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.020, -81.310

Allendale County dispatch reported a tree down across Highway 278 near Collums Lumber.

Thunderstorm Wind, Hampton

When
June 30, 4:18 PM EST to 4:19 PM EST
Where
Hampton County, 3.87 mi SSW of Hampton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.820, -81.150

South Carolina Highway Patrol reported a tree down near the intersetion of Lake Warren Road and Highway 601.

Thunderstorm Wind, Hampton

When
June 30, 4:23 PM EST to 4:24 PM EST
Where
Hampton County, 2.38 mi NNW of Furman
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.710, -81.200

South Carolina Highway Patrol reported a tree down and in the roadway near the intersection of Savannah Highway and Mt. Carmel Church Road.

Thunderstorm Wind, Colleton

When
June 30, 4:53 PM EST to 4:54 PM EST
Where
Colleton County, 0.69 mi N of Walterboro
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.910, -80.650

South Carolina Highway Patrol reported a tree down blocking traffic on Robertson Boulevard near the intersection with Lemacks Street.

Thunderstorm Wind, Colleton

When
June 30, 4:56 PM EST to 4:57 PM EST
Where
Colleton County, 1.16 mi W of Walterboro
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.900, -80.670

Colleton County dispatch reported a tree down across the road at the intersection of W Washington Street and Dowling Avenue.

Thunderstorm Wind, Colleton

When
June 30, 5:15 PM EST to 5:16 PM EST
Where
Colleton County, 1.5 mi SSW of Cottageville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.910, -80.490

South Carolina Highway Patrol reported a tree down across the road in the 800 block of Bama Road.

Thunderstorm Wind, Berkeley

When
June 30, 5:16 PM EST to 5:17 PM EST
Where
Berkeley County, 1.86 mi ENE of Eadytown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.430, -80.120

South Carolina Highway Patrol reported a tree down near the intersection of Highway 45 and Edgewater Road.

Thunderstorm Wind, Berkeley

When
June 30, 5:39 PM EST to 5:40 PM EST
Where
Berkeley County, 8.37 mi WNW of Carnes Xrd
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.100, -80.240

South Carolina Highway Patrol reported a tree down on Interstate 26 westbound near mile marker 192.

Thunderstorm Wind, Charleston

When
June 30, 6:30 PM EST to 6:31 PM EST
Where
Charleston County, 0.69 mi S of Citadel
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.790, -79.950

Charleston County dispatch reported a tree down at the corner of Hagood Avenue and Spring Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2015Every state in 2015This day in weather historyWarnings in South Carolina, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590949, 590948, 590946, 590952, 590955, 590957, 590954, 590958, 590960.